Wednesday, June 9, 2010

Intravenous Domestos - part 8 - the last chemo

Sitting here four days after my last chemo session, I am feeling.......crap. My attention span is about three seconds, so I apologise if this blog doesn't make sense. I know that this week is a milestone, and I know that it is another stage of the treatment over with, but I can't see through the post chemo hangover haze. Friends and family are excited that the chemo stage is over, but I am still too bogged down in the side effects to start any celebrations. This week has been a struggle. I have spent more time in bed this week compared to any other chemo treatments. It is an effort to move. I am not sure why I feel like this. It might be the accumulative effect of chemo, or it might be that I no longer have the strength to put on my brave face. The past seven months have caught up with me and I am exhausted.

It is now nine days after my last chemo treatment. I had to stop writing the above part last week as I was overcome with the urge to poop, puke and passout. My sister has called it the triple purge and although I am sure you pay $$$$ for something similar at an expensive health resort - it is not pleasant. I am feeling better, but still not myself. I am not as exhausted and have managed to get off the couch in the past few days, so things are looking up. It has been a strange week. I have tried to be enthusiastic about my last chemo finishing, but I have failed. I have been thinking about it a lot this week and I think I am just exhausted. I feel like I have been standing on a beach being hit by waves, and after each wave I have to stand up and get ready for the next one, but this time I was knocked down and didn't have to prepare for the next one, so I am staying flat on my ass.

The most amazing thing about chemo is that your body actually survives it. I always knew that the chemo phase was going to be the hardest part of my treatment, but I don't think anything can prepare you for the shopping list of side effects. I was thinking about it this morning, the drugs are so toxic to your body. So much so that all your body hair falls out and you can't grow new hair. You feel nauseous, dizzy, your skin dries out, your gums bleed, you get mouth ulcers, dry mouth, you have visual and hearing disturbances, your nails can flake off, you get body sores, your bones ache, your limbs feel heavy, excessively watery eyes, you are chronically exhausted, you lose your concentration, you can't sleep, eat, taste food or poo (except on the days when you have severe diarrhoea), have headaches, it depletes your immune system to nothing, can have an adverse affect on your heart function and will probably leave me infertile. However, having said all of this - it is still better than having cancer.

I have started planning things for the rest of the year - a few trips and events. I am starting to feel like the black cloud is slowly lifting from my life. I am starting to look forward to doing things that I used to do and get back into the swing of life. I just have to remember that recovery is a process, not an event. Nobody is going to flick a switch and I will be back to my normal self.

No comments:

Post a Comment

Post a Comment